Alert archive / Wyoming / High Wind Watches in 2020

High Wind Watch 13, NWS Cheyenne, WY

February 22, 20204 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Feb 22, 2020, 2:04 PM MST for 4 counties in Wyoming. It took effect at Feb 23, 2020, 8:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 22, 2020, 2:04 PM MST (21:04 UTC)
In effect from
Feb 23, 2020, 8:00 PM MST
Expired
Feb 23, 2020, 3:17 AM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2548 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

908 
WWUS75 KCYS 222104
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
204 PM MST Sat Feb 22 2020

WYZ106-116-117-240000-
/O.EXP.KCYS.HW.W.0018.000000T0000Z-200222T2100Z/
/O.NEW.KCYS.HW.A.0013.200224T0300Z-200225T0000Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
204 PM MST Sat Feb 22 2020

...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
AFTERNOON...
...HIGH WIND WARNING HAS EXPIRED...

* WHAT...West winds 35 to 45 mph with gusts up to 70 MPH possible. 

* WHERE...Interstate 80 between Laramie and Cheyenne, Interstate
  25 between the Colorado State Line and Wheatland. 

* WHEN...Gusty winds will persist near Bordeaux for a few more
  hours, decreasing after sunset. Winds return Sunday evening 
  through Monday afternoon.
 
* IMPACTS...Mainly to transportation. Expect dangerous travel for
  lightweight, high profile vehicles including camping and tractor
  trailers. There will be a high risk for blowovers of these types
  of vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WYZ110-240000-
/O.NEW.KCYS.HW.A.0013.200224T0300Z-200225T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
204 PM MST Sat Feb 22 2020

...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
AFTERNOON...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph 
  possible.

* WHERE...Arlington and Elk Mountain areas along Interstate 80
  between Laramie and Rawlins. 

* WHEN...Sunday evening through Monday afternoon.

* IMPACTS...Mainly to transportation. Expect dangerous travel for
  lightweight, high profile vehicles including camping and tractor
  trailers. There will be a high risk for blowovers of these types
  of vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CLH
2 follow-up statements
507 
WWUS75 KCYS 230306
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
806 PM MST Sat Feb 22 2020

WYZ106-110-116-117-231300-
/O.CON.KCYS.HW.A.0013.200224T0300Z-200225T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
806 PM MST Sat Feb 22 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY AFTERNOON...

* WHAT...West winds 35 to 45 mph with gusts up to 70 MPH 
  possible.

* WHERE...Interstate 80 between Laramie and Cheyenne. Interstate
  25 between the Colorado State Line and Wheatland. Arlington and
  Elk Mountain areas along Interstate 80 between Laramie and
  Rawlins.

* WHEN...Strong winds possible Sunday evening through Monday 
  afternoon.

* IMPACTS...Mainly to transportation. Expect dangerous travel 
  for lightweight, high profile vehicles including camping and 
  tractor trailers. There will be a high risk for blowovers of 
  these types of vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Rubin
076 
WWUS75 KCYS 231017
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
317 AM MST Sun Feb 23 2020

WYZ106-110-116-117-250000-
/O.UPG.KCYS.HW.A.0013.200224T0300Z-200225T0000Z/
/O.NEW.KCYS.HW.W.0019.200224T0300Z-200225T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
317 AM MST Sun Feb 23 2020

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 PM MST
MONDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph 
  expected.

* WHERE...Interstate 80 between Laramie and Cheyenne, Interstate
  25 between the Colorado State Line and Wheatland, and Interstate
  80 near Arlington and Elk Mountain between Laramie and Rawlins.
 
* WHEN...From 8 PM this evening to 5 PM MST Monday.

* IMPACTS...Mainly to transportation. Expect dangerous travel for
  lightweight, high profile vehicles including camping and tractor
  trailers. There will be a high risk for blowovers of these types
  of vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to fasten loose objects or shelter objects in a 
safe location prior to the onset of winds.

&&

$$

Braun

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Feb 22, 11:10 AM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Feb 22, 11:10 AM MST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1110 AM MST Sat Feb 22 2020

.SHORT TERM...(Today and tonight)
Issued at 416 AM MST Sat Feb 22 2020

Gusty west winds descending off of the Laramie Range have lead to
increased temperatures near of above freezing along the I-25
corridor. Elsewhere, temperatures are still quite chilly, though
as the winds increase across the High PLains and adjacent HIgh
Terrain, will see temps rise above freezing across the whole
region. Areas along and west of the I-25 corridor will top off
between 50 and 60 degrees today...a tease ahead of winter weather
to come first thing this week. A High Wind Warning remains in
effect through this afternoon across the south Laramie Range,
including near Bordeaux on I-25 and near the I-80 Summit. As of
430 AM, we have yet to verify the warning, though we came rather
close at Bordeaux just after midnight, hitting 50-55 MPH between
midnight and 2 AM. Still a chance of winds to occur here today as
surface gradients remain tight and subsidence aloft continues.
Also looking for a mountain wave to sink off the Laramie Range
this morning and propagates east. Besides windy conditions and
increased temperatures today, will see an increased cloud shield
working its way north this evening as a cut off low passes to our
south across Colorado. May see a few flurries overnight, mainly
impacting the western mountains after midnight tonight.

.LONG TERM...(Sunday through Friday)
Issued at 416 AM MST Sat Feb 22 2020

A cold front will pass through the High Plains and adjacent High
Terrain first thing Sunday morning, bringing temperatures back
into the 30s for our highs. This cold front will be associated
with the cut-off low previously mentioned that will pass to our
south. Besides colder temps, and increased clouds after an usually
warm and sunny day Sunday, will see snow showers along the I-80
corridor and south. Not expecting much more than an inch over the
mountains with this low.

The bigger forecast challenge comes Monday and Tuesday as we
shift into a northwesterly flow with a cut-off low just to our
east, passing over western South Dakota and plunging south and
east. Without much of a moisture tap, not expecting heavy snow
accumulations for the region. However, upslope flow under a
westerly wind regime is quite favorable for the Sierra Madres and
Snowy Mountains and we may need to consider a Winter Weather
Advisory for these zones. Still the bigger impact will be
associated with the winds, which will increase across the wind-
prone areas of southeast Wyoming early Monday with a shortwave
impulse embedded in the strong and fast, southward moving cold
front. Winds will then spill into the High Plains over the course
of the day for sustained winds near 20 MPH. Showers are expected
over the course of the day. Have opted for snow showers in the
forecast, rather than rain showers as temps will be near freezing
and model soundings indicate that we may very well wet bulb down
to zero for snow. There is a chance that the winds will overcome
the wet bulb effect and bring rain showers instead. Both scenarios
bring changes: if we see snow showers paired with the winds, we
expect to see widespread blowing snow which may reduce visibility
and cause hazardous travel conditions across the High PLains; if
we see rainy conditions, then as the cold air behind the front
seeps into the High Plains and winds continue, wind chill
temperatures will drop into the single digits and then we are
looking at wet and chilled newborn calves ahead of even colder and
windier conditions Tuesday.

The cut off low that was passing over North Dakota Monday, will
be moving quickly southeast over Nebraska Tuesday. Winds will increase
again in the early morning for sustained winds near 30 MPH for
most of the day and high temps around 20 degrees (lower in the
mountains). Light snow showers will combine with the winds for
areas of reduced visibilities, widespread blowing snow, and wind
chill temps in the single digits for much of the region; wind
chills temps in the teens for the North Platte River Basin. The
strong 120 kt jet will finally pass east late TUesday. Winds will
finally diminish and snow showers will tapper off. Have held off
on any headlines at this time, but will need to consider either a
Wind Warning, a Winter Weather Advisory, or some combination of
the two for the Monday to Tuesday time frame.

May see another pulse of energy work its way through the
northwesterly flow Thursday for breezy conditions and light snow
showers, but otherwise, look for a warming trend and clearing
skies as another ridge of high pressure works its way into the
region from the west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday morning)
Issued at 1110 AM MST Sat Feb 22 2020

VFR conditions expected through the period though there is some
possibility of some lower cigs affecting mainly KCYS towards 12Z.
Otherwise gusty winds for all but KRWL this afternoon with some
gusts around 35 kts early, then easing by late this afternoon.

&&

.FIRE WEATHER...
Issued at 416 AM MST Sat Feb 22 2020

Near critical fire weather conditions continue today across the
southwestern Nebraska Panhandle as the ridge of high pressure
passes east and out of the region, but not before a burst of wind
this morning with a potential for a mountain wave to come off the
South Laramie Range before 1200. Cloud cover will work its way
into the region from the south this evening, putting an end to the
drier conditions. More wind and chances for snow and blowing snow
both Monday and Tuesday. Possibility of Advisories and Warnings
to cover these impacts to come out in the next 24 hours.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 2 PM MST this afternoon for WYZ106-116-
     117.

NE...None.
&&

SHORT TERM...AB
LONG TERM...AB
AVIATION...RE
FIRE WEATHER...AB
Hazardous weather outlook, Feb 22, 5:19 AM MST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
519 AM MST Sat Feb 22 2020

WYZ106-110-116-117-231230-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
519 AM MST Sat Feb 22 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong wind gusts up to 65 MPH will be possible in the wind prone
areas of southeast Wyoming through the morning and early afternoon.
Please refer to High Wind Warnings for more details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

High winds are possible again on Sunday night and Monday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ107-118-231230-
East Platte County-Central Laramie County-
519 AM MST Sat Feb 22 2020

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Mountain waves may result in brief periods of strong winds
spreading into the Interstate 25 corridor through the morning.
Wind gusts in excess of 50 MPH are possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Widespread strong winds will be possible on Monday and Tuesday.
These winds will combine with light snow showers for reduced
visibility at times and areas of blowing snow.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-231230-
Sierra Madre Range-Snowy Range-
519 AM MST Sat Feb 22 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Accumulating mountain snow is possible Monday and Tuesday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-108-109-111-113-115-
119-231230-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-East Laramie County-
519 AM MST Sat Feb 22 2020

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Widespread strong winds will be possible Monday and Tuesday. These
winds will combine with light snow showers for reduced visibility
at times and areas of blowing snow.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 22, 9:36 AM MST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
936 AM MST SAT FEB 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND GST 11 WSW WARREN AF BASE   41.08N 105.04W
02/22/2020  M60 MPH          LARAMIE            WY   MESONET

            MESONET STATION UP226 10.5 NW NATURAL FORT
            (UPR).

&&
Local storm report, Feb 22, 10:44 AM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1044 AM MST SAT FEB 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 AM     HIGH SUST WINDS  10 SW CHEYENNE          41.04N 104.93W
02/22/2020  M40 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            WYO HILL WYDOT SENSOR. AVERAGE SUSTAINED WIND FOR PAST
            HOUR ENDING AT 1042 AM MST. PEAK GUST 53 MPH.

&&

HAMMER
Local storm report, Feb 22, 1:24 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
124 PM MST SAT FEB 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
02/22/2020  M59 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            BORDEAUX WYDOT SENSOR. SUSTAINED AT 47 MPH.

&&

HAMMER

Nearby

High Wind Watches in Wyoming, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.